Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS Las Vegas, NV

August 20, 2014Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 20, 2014, 2:14 PM PDT for Clark County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 2:14 PM PDT (21:14 UTC)
Expired
Aug 20, 2014, 3:00 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS55 KVEF 202114
SVRVEF
NVC003-202200-
/O.NEW.KVEF.SV.W.0032.140820T2114Z-140820T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 300 PM PDT/300 PM MST/.

* AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAS VEGAS BAY...AND WAS
  MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAS VEGAS BAY CAMPGROUND...CALLVILLE BAY AND CALLVILLE BAY
  CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3621 11489 3616 11470 3602 11483 3605 11493
TIME...MOT...LOC 2114Z 202DEG 6KT 3611 11484

$$

JH
2 follow-up statements
624 
WWUS55 KVEF 202133
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT WED AUG 20 2014

NVC003-202200-
/O.CON.KVEF.SV.W.0032.000000T0000Z-140820T2200Z/
CLARK NV-
233 PM PDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM
PDT/300 PM MST/ FOR CENTRAL CLARK COUNTY...

AT 228 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LAS
VEGAS BAY...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
CALLVILLE BAY AND CALLVILLE BAY CAMPGROUND.

LAT...LON 3621 11489 3616 11470 3602 11483 3605 11493
TIME...MOT...LOC 2132Z 202DEG 6KT 3614 11483

$$

JH
164 
WWUS55 KVEF 202153
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT WED AUG 20 2014

NVC003-202202-
/O.EXP.KVEF.SV.W.0032.000000T0000Z-140820T2200Z/
CLARK NV-
253 PM PDT WED AUG 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 300 PM PDT/300 PM MST/...

THE SEVERE STORM WHICH WAS NEAR LAS VEGAS BAY WEAKENED AND MOVED TO 
THE NORTHEAST. THE THREAT OF SEVERE LEVEL WIND AND HAIL HAS ENDED.

LAT...LON 3621 11489 3616 11470 3602 11483 3605 11493
TIME...MOT...LOC 2152Z 202DEG 6KT 3617 11481

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:05 AM PDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 20, 10:05 AM PDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT WED AUG 20 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA
WILL ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN
NEVADA AND NORTHWEST ARIZONA THROUGH THURSDAY. ON FRIDAY ANY MENTION
OF PRECIPITATION WILL BE CONFINED TO MOHAVE COUNTY. TEMPERATURES
WILL WARM OVER THE WEEKEND BACK TO NEAR NORMAL.
&&

.UPDATE...THE CLOSED UPPER LOW CIRCULATING ALONG THE SOUTHERN
CALIFORNIA COAST IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH
TONIGHT THEN MOVE INLAND TO THE EAST THURSDAY. THIS WILL FAVOR
THUNDERSTORMS OVER SOUTHWEST SAN BERNARDINO COUNTY TODAY. THE 12Z
LAS SOUNDING SHOWED CONDITIONS WERE QUITE UNSTABLE BUT SURFACE
DEWPOINTS HAVE DROPPED INTO THE 40S WITH A SLIGHT DOWNWARD TREND IN
PRECIPITABLE WATER VALUES. THE LATEST HIGH RES MODELS INDICATE
FAIRLY SPARSE CONVECTION TODAY BUT STILL ISOLATED THUNDERSTORMS CAN
BE EXPECTED DURING THE AFTERNOON AND EVENING ACROSS ALL BUT
ESMERALDA AND WEST CENTRAL NYE COUNTIES AND NORTHERN DEATH VALLEY.
THE GOING FORECAST LOOKS GOOD AND NO IMMEDIATE CHANGES NEEDED.
&&

.PREV DISCUSSION
309 AM PDT WED AUG 20 2014

.SHORT TERM...THROUGH FRIDAY NIGHT
RADAR MUCH QUIETER FROM 24 HOURS AGO. WE ARE MONITORING MAINLY RAIN
SHOWERS, ALTHOUGH EVER SO OFTEN ONE CELL WILL GENERATE A FEW
LIGHTNING STROKES.

CLOSED LOW JUST OFF THE SANTA BARBARA COAST WILL BE THE FEATURE OF
INTEREST TODAY AND AGAIN THURSDAY. MODELS HAVE COME INTO GOOD
AGREEMENT WITH THEIR HANDLING OF THE LOW THROUGH FRIDAY. CLOSED LOW
WILL STAY ALONG OR JUST OFF THE SOUTHERN CALIFORNIA COAST TODAY.
OUTSIDE OF SURFACE HEATING A STRENGTHENING JETSTREAK EAST OF THE LOW
CUTTING OVER SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA WILL PROVIDE
SOME ADDITIONAL LIFT. FOR SOUTHERN NEVADA, ADDITIONAL LIFT WILL
OCCUR IN AN AREA OF DIFFLUENCE ALOFT WITHIN THE NORTHEAST QUADRANT
OF THE CLOSED LOW. CLOSED LOW WILL MOVE AS FAR SOUTH AS SAN DIEGO
TONIGHT BEFORE BEGINNING TO OPEN UP AND PICKUP SPEED AS IT SHOULD BE
OVER THE LOWER COLORADO RIVER VALLEY BY LATE THURSDAY AFTERNOON. THE
MOST SIGNIFICANT DIFFERENCE IN THE MODELS COMES ON THURSDAY WITH
THEIR HANDLING OF MOISTURE ADVECTION OFF TROPICAL STORM LOWELL. NAM
BY FOR THE MOST AGGRESSIVE WITH THIS TROPICAL CONNECTION ADVECTING
MOISTURE FURTHER NORTH AND WEST INTO THE MOJAVE DESERT. GFS/ECMWF
TAKE MUCH OF THIS MOISTURE NORTHEAST ACROSS ARIZONA. THAT IS
SOMETHING WE WILL BE MONITORING VERY CLOSELY FOR SURE AS IT COULD
HAVE A SIGNIFICANT AFFECT ON RAINFALL INTENSITY THURSDAY. ON
THURSDAY NIGHT AND FRIDAY THE WEAKENING TROUGH WILL ACCELERATE EAST
ACROSS ARIZONA AS A DEEPER /EARLY FALL-LIKE/ TROUGH DEVELOPS OVER
THE PACIFIC NORTHWEST. MOISTURE WILL START TO BE SHUNTED EAST ON
FRIDAY EXCEPT IN MOHAVE COUNTY WHERE I DID KEPT A SLIGHT CHANCE OF
PRECIPITATION MENTIONED.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT.

IN A MONTH THAT HAS LACKED ON BIG-TIME HEAT, WE APPEAR TO CATCH YET
ANOTHER BREAK COME SATURDAY AS THE LATEST OPERATIONAL MODELS NOW DIG
A DEEPER MID/UPPER LEVEL TROUGH NEVADA AND UTAH WITH THE BASE OF THE
TROUGH EXTENDING ALL THE WAY INTO SOUTHERN NEVADA. THERE MAY STILL
BE ENOUGH MID-LEVEL MOISTURE LEFT ACROSS THE EASTERN PORTIONS OF
MOHAVE COUNTY FOR A SHOWER OR THUNDERSTORM TO POP UP ON SATURDAY,
HOWEVER, A SHOWER OR THUNDERSTORM MAY ALSO POP UP IN THE AFTERNOON
OR EVENING ACROSS THE LINCOLN COUNTY PANHANDLE IN ASSOCIATION WITH
THE TROUGH AXIS. ONE CONCERN ON SATURDAY IS THAT MODELS MAY BE A
LITTLE UNDERDONE WITH SURFACE WINDS GIVEN THE DEPTH OF THE TROUGH.
WINDS WERE BUMPED UP SLIGHTLY ACROSS NORTHWESTERN SAN BERNARDINO
COUNTY AS WELL AS OVER THE HIGHER TERRAIN OF THE SOUTHERN GREAT
BASIN. THE MODELS SHOW A POOR ALIGNMENT OF THE WINDFIELDS WITH
HEIGHT, BUT GIVEN THE DEPTH OF THE TROUGH PROGGED IT WOULD NOT BE A
SURPRISE TO SEE FAVORED SPOTS GUST TO 25-35 MPH THEN. HIGHS SHOULD
BE A DEGREE OR TWO WARMER THAN WHAT WE SEE ON FRIDAY.

TYPICAL OF EARLY SEASON COOL SEASON TROUGHS, THIS TROUGH APPEARS
DEEP ENOUGH TO YIELD A SURFACE COLD FRONT PASSING THROUGH ACROSS THE
NORTHERN HALF OF THE AREA SATURDAY NIGHT INTO SUNDAY MORNING WITH A
WIND DIRECTION SHIFT NOTED. THE FRONT WILL LIKELY DAMPEN OUT BY THE
TIME IT GETS AS FAR SOUTH AS LAS VEGAS, THOUGH A BRIEF WIND SHIFT TO
THE NORTHWEST MAY TAKE PLACE INTO THE NW PART OF THE VALLEY THOUGH
IT MAY BE JUST AS EASILY MASKED BY THE DIURNAL NATURE OF WINDS AT
NIGHT. LOW TEMPS WERE LOWERED SEVERAL DEGREES CLOSER TOWARD THE
ECMWF MOS.

DRY NORTHWEST FLOW ALOFT LINGERS THROUGH TUESDAY AS A SECONDARY
TROUGH AXIS SWIPES ACROSS UTAH. THIS WILL KEEP AWAY ANY MONSOON
MOISTURE AND KEEP US UNDER ABUNDANT SUNSHINE OUTSIDE OF ANY CLOUDS
THAT PUSH NEAR THE UTAH BORDER TUESDAY WITH THE NEXT TROUGH. LOW
TEMPS WERE LOWERED SEVERAL DEGREES ACROSS THE NORTHERN CWFA WITH
HIGH TEMPS SHOWING A WARMING TREND AREA-WIDE THOUGH TEMPERED.
READINGS SHOULD RETURN ABOVE NORMAL BY TUESDAY. HOWEVER, NIGHTS WILL
BE MUCH MORE COMFORTABLE GIVEN THE LOWER HUMIDITY AND LOWER READINGS
OVERALL EVEN IN THE WARMER URBAN LOCATIONS IN THE MOJAVE DESERT.
CERTAINLY A SIGN WE ARE GETTING CLOSER TO SAYING HELLO TO FALL.
&&

.AVIATION...FOR MCCARRAN...CLOUDS AND ISOLATED RAIN SHOWERS WILL BE
ON THE INCREASE FROM THE SOUTHWEST DURING THE AFTERNOON. ISOLATED
THUNDERSTORMS WILL DEVELOP INTO ALL APPROACH CORRIDORS TODAY...WITH
THE LOWEST CHANCE IN THE BEATTY CORRIDOR. WINDS WILL FAVOR A EAST
DIRECTION SHIFTING TO SOUTH BY MID AFTERNOON TODAY BUT MAY BECOME
GUSTY AND ERRATIC IN DIRECTION DUE TO NEARBY SHOWERS OR
THUNDERSTORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORM WILL AFFECT
AREAS ROUGHLY EAST OF A LINE FROM BARSTOW TO HIKO ON TODAY. WINDS
WILL FAVOR A SOUTHEAST-SOUTH DIRECTION TODAY BUT WOULD BECOME GUSTY
AND ERRATIC IN DIRECTION DUE TO NEARBY SHOWERS OR THUNDERSTORMS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST
THROUGH WEDNESDAY.
&&

UPDATE/AVIATION...ADAIR
SHORT TERM...PIERCE
LONG TERM...STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:05 PM PDTFlash Flood WarningVEFClark115 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.